Alert archive / Utah / Winter Storm Warnings in 2023
Winter Storm Warning 7, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this winter storm warning at Feb 14, 2023, 2:19 AM MST for Garfield County, Kane County, San Juan County, Utah. It took effect at Feb 14, 2023, 12:00 PM MST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 14, 2023, 2:19 AM MST (09:19 UTC)
- In effect from
- Feb 14, 2023, 12:00 PM MST
- Expired
- Feb 15, 2023, 12:06 PM MST
- In force
- 24 hr
- Issued by
- NWS Salt Lake City, UT
Counties Garfield County, UT, Kane County, UT, San Juan County, UT
The radar
The Cedar City radar (KICX), 160 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 9.3 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 659 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this winter storm warning went out at Feb 13, 3:50 PM MST, 10 hours 29 minutes earlier.
Area forecast discussion, Feb 13, 3:50 PM MST, 10 hours 29 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
350 PM MST Mon Feb 13 2023
.SYNOPSIS...A cold front will sweep through Utah and southwest
Wyoming overnight and track southeast during the day. A band of
heavier snow showers are forecast to set up across southern Utah
during the afternoon/evening hours.
&&
.SHORT TERM (Through 12Z Thursday)...Light snow showers are
possible in the higher terrain of southern Utah this evening
otherwise a relatively 'calm before the storm' evening is
forecast. Tonight, a cold front will sweep across northern Utah
and southwest Wyoming. The boundary is forecast to track through
the Wasatch front after midnight bringing a band of snow and
shifting winds west to northwesterly in its wake. Gusty winds
in the wake of the front are forecast to reach 40 to 45 mph along
I-84 bordering Idaho/Curlew Junction with blowing snow potential.
Snow accumulations are not expected to be significant though will
likely produce around 1 to 2 inches with higher amounts on area
benches. In the northern Utah mountains, 5 to 10 inches of
accumulated snow are forecast tomorrow with the heaviest snowfall
expected in the overnight hours.
The frontal boundary will continue to trek southeastward during
the day into central and southern Utah where a deepening trough
will settle into a closed low over southern Utah/northern Arizona
Wednesday. A band of heavier snow is forecast to set up along the
UT/AZ border sometime Wednesday afternoon/evening. This may bring
more impactful to these areas especially for anyone traveling or
planning an outdoor adventure. Not only is accumulating snow
and blowing snow forecast but heavy snowfall rates are probable.
Snow amounts in the mountains remain forecast in the range of 6
to 12 inches with locally higher amounts. As a result of
consistent impact, winter storm advisories have been upgraded.
Blowing and drifting snow concerns are possible Tuesday afternoon
through Wednesday along I-15 south of Leeds to Cedar City, across
much of southern Utah, in portions of the west desert including
SR-50 and on the lee side of the Central Mountains including
Castle County. Gusts of 50 mph are noted. Wind Advisories were
considered in areas where Winter Weather Advisories were not
issued as wind advisory conditions were a bit under criteria.
Temperatures become very cold by Wednesday morning behind the
frontal passage. Across much of the state, windy conditions
persist leading to wind chill concerns. Widespread apparent
temperatures across the state are forecast at an below 0 degrees.
Along the Wasatch Front, 0 to 10 degree 'feels like' temperatures
are forecast. A few select locations, including the Cache Valley,
Zion NP and Bryce Canyon are meeting wind chill criteria. As a
result wind chill warnings have been issued for these locations
Wednesday morning.
.LONG TERM (After 12Z/5AM Thursday)...Our next storm will have
exited the CWA to begin the longterm period. The only remnants will
be very cold temperatures. High pressure will build in which will
keep the area dry with a gradual warming trend through the weekend.
The ridge will erode over the weekend as we become situated between
a cutoff low off the coast of southern California and the parent
trough to our northeast. Little in the way of sensible weather will
result from this orientation other than increased cloud coverage,
but guidance suggests that this parent trough will dip south across
the Intermountain West early next week bringing our next chance for
precipitation.
As the aforementioned ridge builds into the area, expect
temperatures 10-20 degrees below average on Thursday to rise several
degrees each day, approaching near/slightly below normal
temperatures by the end of the weekend. On the heels of this ridge
will be a trough sliding down the west coast. This trough will
become a cutoff low off the west coast by Friday and continue
propagating down the coast while the parent trough stays to our
northeast. This will leave us in a regime that will keep cool
temperatures aloft along with increasing cloud coverage. Other than
that, expect nothing of significance out of this setup.
Heading into the weekend a broad ridge of high pressure will build
off of the west coast. This will likely displace cold continental
air somewhere over the western CONUS. Timing and exact placement of
this airmass are still highly uncertain with an ensemble spread of
H7 temperatures ranging from -18C to -3C and a grand ensemble mean
of -13C by next Monday/Tuesday. This will be our next substantial
chance for precipitation across the CWA. The pattern looks to remain
active through the end of the month after this lull period. The CPC
8-14 day outlook gives Utah/SW Wyoming a 60-70% probability of below
normal temperatures and a 40-50% probability of above normal
precipitation.
&&
.AVIATION...KSLC...Light northwest winds will switch to light
southeasterly drainage winds between 01Z and 03Z. Frontal passage
expected between 06Z and 08Z that will shift winds to the northwest.
These winds could be gusty until the early to mid-morning hours.
Snow will be possible from when the front arrives until ~11Z.
Anticipate MVFR conditions during this period. Isolated to scattered
snow showers and mountain obscuration possible throughout the rest
of the day.
.REST OF UTAH AND SOUTHWEST WYOMING...Light and diurnal winds
expected until a cold front passes through. This front will increase
wind speeds and shift winds to the northwest. An increased chance at
seeing snow will come with this front as well. Snow begins in
northern Utah and southwest Wyoming in the early morning hours and
for central and southern Utah, the snow will begin in the mid to
late morning hours. Isolated to scattered snow showers, as well as
blowing snow, especially across central and southern Utah, expected
for the remainder of the day. MVFR and IFR conditions will be
possible due to the snow and lowered CIGS.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Chill Warning from 10 PM Tuesday to 10 AM MST Wednesday for
UTZ107-124-127.
Winter Weather Advisory from 6 AM Tuesday to 5 PM MST Wednesday
for UTZ116-117-122-124-125-128>131.
WY...None.
&&
SHORT TERM...NDeSmet/Webber
LONG TERM...Mahan
AVIATION...Cecava
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecityIn the hours before
Special weather statement, Feb 14, 12:05 AM MST, 2 hours 14 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 1205 AM MST Tue Feb 14 2023 UTZ106-141000- Utah Valley- Including the cities of Lehi, Provo, and Payson 1205 AM MST Tue Feb 14 2023 ...STRONG GUSTY WINDS BEHIND A COLD FRONT... Strong, gusty north winds have developed across northern portions of Utah Valley behind a cold front, with gusts in the 45-50 mph range reported near and just south of the Traverse Mountains. These winds are expected to continue to between 2AM and 3AM this morning, and will impact areas from Eagle Mountain to Alpine, including Lehi, Highland, Saratoga Springs and American Fork. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 14, 2:45 AM MST | High Wind Watch | SLC | Washington | 12 hr |
| Feb 14, 2:45 AM MST | Wind Advisory | SLC | Davis, Juab, Millard, Salt Lake, Washington, Weber | 36 hr |
| Feb 14, 11:55 AM MST | Special Weather Statement | SLC | Washington | 50 min |
| Feb 14, 12:27 PM MST | Snow Squall Warning | SLC | Iron, Washington | 33 min |
Nearby
Winter Storm Warnings in Utah, 2023Every winter storm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.